Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Des Moines, IA

July 10, 2000Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2000, 12:09 AM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 12:09 AM CDT (05:09 UTC)
Expired
Jul 10, 2000, 12:45 AM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:14 AM CDTThunderstorm Wind 52 ERock Falls, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3029 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 100511
SVRDSM
IAC033-195-100545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1209 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA
  THIS INCLUDES THE CITY OF MASON CITY
  WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1245 AM

* AT 1206 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
LINE OF SEVERE THUNDERSTORMS 5 SOUTHWEST OF NORTHWOOD TO 10 MILES EAST OF 
CLEAR LAKE MOVING EAST AT 35 MPH.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENTb OR INTERIOR ROOM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4349 9349 4291 9350 4291 9304 4350 9303

FORSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:45 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 9:45 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT SUN JUL 9 2000

EXPANDED FLASH FLOOD WATCH A LITTLE FURTHER SOUTH PER CURRENT RADAR
TRENDS AND EXPECTED POSITION OF LOW LEVEL JET. SEVERE WATCH FOR
NORTHWEST IOWA WILL BE OUT MOMENTARILY. MAIN THREAT APPEARS TO BE
STRAIGHT LINE WINDS AND FLASH FLOODING.

.DSM...FFA TONIGHT CENTRAL AND NRN CWA.

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:44 PM CDTFlash Flood WarningDMXEmmet18 hr
Jul 9, 11:05 PM CDTFlash Flood WarningDMXPalo Alto15 hr
Jul 9, 11:30 PM CDTFlash Flood WarningDMXKossuth15 hr
Jul 9, 11:48 PM CDTFlash Flood WarningDMXHumboldt15 hr
Jul 10, 12:20 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin40 min
Jul 10, 12:29 AM CDTFlash Flood WarningDMXCerro Gordo, Worth15 hr
Jul 10, 12:52 AM CDTSevere Thunderstorm WarningDMXButler38 min
Jul 10, 12:57 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer48 min
Jul 10, 1:24 AM CDTSevere Thunderstorm WarningDMXGrundy51 min
Jul 10, 1:29 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin15 hr
Jul 10, 1:44 AM CDTFlash Flood WarningDMXEmmet, Humboldt, Kossuth, Palo Alto15 hr
Jul 10, 1:46 AM CDTSevere Thunderstorm WarningDMXBlack Hawk29 min
Jul 10, 4:47 AM CDTFlash Flood WarningDMXHumboldt, Kossuth15 hr
Jul 10, 5:19 AM CDTFlash Flood WarningDMXBlack Hawk, Grundy15 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.